Alert archive / Illinois / Tornado Warnings in 2017

Tornado Warning 3, NWS Chicago, IL

February 28, 2017LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at Feb 28, 2017, 5:36 PM CST for LaSalle County, Livingston County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 5:36 PM CST (23:36 UTC)
Expired
Feb 28, 2017, 6:15 PM CST
In force
39 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties LaSalle County, IL, Livingston County, IL

What was reported inside it

TimeReportWhereRemark
Feb 28, 5:56 PM CSTTORNADORutland, ILROPE TORNADO REPORTED 5 MILE NE OF RUTLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WFUS53 KLOT 282336
TORLOT
ILC099-105-010015-
/O.NEW.KLOT.TO.W.0003.170228T2336Z-170301T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville Il
536 PM CST TUE FEB 28 2017

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Northwestern Livingston County in central Illinois...
  Southern La Salle County in north central Illinois...

* Until 615 PM CST
    
* At 534 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Washburn, or 9 miles southeast of Lacon, moving
  east at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Wenona around 550 PM CST. 

Other locations impacted by this tornadic thunderstorm include Dana,
Cornell, Rutland and Long Point.

Including the following interstate...
 I-55 near mile marker 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4107 8905 4117 8873 4090 8865 4089 8893
      4093 8893 4093 8905
TIME...MOT...LOC 2334Z 256DEG 39KT 4095 8925 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BMD
3 follow-up statements
438 
WWUS53 KLOT 282347
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
547 PM CST TUE FEB 28 2017

ILC099-105-010015-
/O.CON.KLOT.TO.W.0003.000000T0000Z-170301T0015Z/
Livingston IL-La Salle IL-
547 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN LIVINGSTON AND SOUTHERN LA SALLE COUNTIES...
    
At 546 PM CST, a confirmed tornado was located near Toluca, or 15
miles southwest of Streator, moving east at 45 mph.

HAZARD...Damaging tornado and tennis ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Livingston and southern La Salle Counties, including the
following locations: Dana, Cornell, Rutland and Long Point.

LAT...LON 4107 8905 4117 8873 4090 8865 4089 8893
      4093 8893 4093 8905
TIME...MOT...LOC 2346Z 256DEG 39KT 4098 8907 

TORNADO...OBSERVED
HAIL...2.50IN

$$

BMD
844 
WWUS53 KLOT 010003
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
603 PM CST TUE FEB 28 2017

ILC099-010012-
/O.CAN.KLOT.TO.W.0003.000000T0000Z-170301T0015Z/
La Salle IL-
603 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR SOUTHERN LA SALLE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CST for central and
north central Illinois.

LAT...LON 4109 8893 4111 8889 4111 8871 4097 8867
      4099 8893
TIME...MOT...LOC 0002Z 253DEG 40KT 4104 8885 

$$

ILC105-010015-
/O.CON.KLOT.TO.W.0003.000000T0000Z-170301T0015Z/
Livingston IL-
603 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN LIVINGSTON COUNTY...
    
At 602 PM CST, a severe thunderstorm capable of producing a tornado
was located south of Streator, moving east at 45 mph.

HAZARD...Tornado and tennis ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Streator, Cornell and Long Point. 

LAT...LON 4109 8893 4111 8889 4111 8871 4097 8867
      4099 8893
TIME...MOT...LOC 0002Z 253DEG 40KT 4104 8885 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

BMD
702 
WWUS53 KLOT 010018
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
618 PM CST TUE FEB 28 2017

ILC105-010027-
/O.EXP.KLOT.TO.W.0003.000000T0000Z-170301T0015Z/
Livingston IL-
618 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR NORTHWESTERN LIVINGSTON COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire. A new tornado 
warning was issued for areas east.

A tornado watch remains in effect until 1000 PM CST for central and
north central Illinois.

LAT...LON 4109 8893 4111 8889 4111 8871 4097 8867
      4099 8893
TIME...MOT...LOC 0017Z 256DEG 39KT 4107 8866 

$$

BMD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Feb 28, 5:22 PM CST, 14 minutes earlier.

Area forecast discussion, Feb 28, 5:22 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
522 PM CST Tue Feb 28 2017

.MESOSCALE DISCUSSION...
522 PM CST

Supercell with history of producing damaging tornado is moving
into northern Grundy County. Mesonet obs suggest near 60F temps
over upper 50s dewpoint feeding into this storm as it continues
eastward. Complete dearth of observations over southern LaSalle
makes it difficult to assertain how much different this air mass
is compared to when the supercell was producing damaging
tornadoes. Best estimate is that this air mass is a bit more
stable and less conducive for continuation of long duration
tornado threat with this particular cell as it gets into Will
County. Given its tornadic history of the cell, and continued
impressive radar presentation, will continue tornado warnings,
but in time we anticipate the tornado threat may decrease as it
moves east.

The more favorable environment is ahead of the storm near the
Marshall/Woodford County line. As this storm moves east it should
have a more pristine airmass and undisturbed inflow. That storm
looks to move into southern tip of LaSalle County between 545 and
6 PM then into Livingston Co near 6 PM.

Also, will need to monitor the storm over central LaSalle County
for potential intensification and a tornado threat in the short
term. It is likely tracking near outlflow laid out from the first
supercell. Radar presentation seems to be evolving into a kidnet
bean shape/small bow, so threat could transition to damaging
winds, though nearby outflow could pose some torndo threat.

Given the colder and likely more stable environment, storms
farther north over Ogle and Lee county should pose primarily a
hail threat with a much, much lesser smaller tornado/wind threat.
Given the shear, certainly a potential for significant hail with
these storms, potentially golf ball or larger.

Izzi

&&

.SHORT TERM...
218 PM CST

Through Wednesday...

Isolated thunderstorms are starting to fire, which is a little ahead
of schedule, but the latest RAP analysis features upwards of 1000-
1500 J/kg of CAPE along the MS River.  CAPE values will continue to
climb through this evening to around 1500 J/kg. RAP analysis already
features of 60 kt of 0-6km shear and 25-35 kt of 0-1km shear.
Expecting scattered storms to continue to form this afternoon mostly
along the MS River and then shift eastward late this afternoon.
Steep upper level lapse rates will allow for hail. The strongest
storms will be capable of producing golfball size hail or larger
due to strong, possibly rotating updrafts.

The big question is where exactly will the low over Iowa track?
Current analysis is further north than most guidance members so I'm
leaning toward a more northerly path. That should translate in
increased shear and an even better chance of severe weather. Storms
should increase in coverage as the upper level vort streamer pushes
over the region late this afternoon into this evening. CAMs have
been pretty consistent as far as how the storms will evolve, but
still only have medium confidence in timing and mode of storms.
Storms through this evening will have mainly a hail risk as
mentioned above. Tornadoes will be possible but most likely tied to
discrete supercells. Supercells are possible given steep lapse
rates, shear, and CAPE values, but unsure about how many will be
able to form. Low level wind shear increases as the low nears
this evening and near the warm front which is just north of the
IL/WI state line.

Storm mode should change to more linear structures nearing midnight
as the cold front begins to approach the region.  A strong low level
jet should keep the low levels well mixed allowing for damaging
winds at the surface.

If storms train, flooding will be possible. PWAT values are about
0.8-1 inch, but storms will be moving toward the northeast at 60-65
MPH, so individual storms will be moving very quickly.

Overall, the message is about the same as this morning. Scattered
storms will develop this afternoon and increase in coverage and
intensity this evening.  All severe weather hazards are possible.
Severe storms come to an end late tonight as the cold front moves
through.

Gusty northwest winds are expected tomorrow with gusts of 30-35 MPH.
Temperatures will be falling through the day so daily highs will
likely happen early in the morning. Temperatures fall into the 30s
by late Wednesday afternoon. Precip on the backside of the low
spreads over the region and should start as rain. Expecting rain
to change over to snow as temperatures drop through the profile.
Only expecting accumulating snow along the IL/WI state line where
up to an inch is possible through Wednesday afternoon. Given
recent warmth and rain, only expecting snow to stick to grassy
surfaces.

JEE

&&

.LONG TERM...
156 PM CST

Wednesday night through Tuesday...

Deepening low pressure will be pulling away from the region
Wednesday evening, with the tail of the mid-level deformation zone
transiting the far east/northeastern parts of the forecast area
early. Lingering precipitation is expected to be primarily snow
based on thermal profiles, though there may be some rain/snow mix
early in the evening across the far east/southeast counties where
surface wet-bulb temps start out above freezing and 1000-850 mb
thickness values are just under 1300 meters. Forecast soundings
and time-height sections depict mid-level drying occurring from
the northwest during the late evening and overnight hours,
depicting an end to any significant precip generally by midnight.
QPF from various guidance is generally less than 0.05" (though the
NAM is a little more excited over northwest IN), which combined
with snow to liquid ratios approaching 12-15:1 would yield a
couple of tenths to perhaps a little under an inch of additional
snow accumulation with the highest additional amounts over
northwest Indiana. Otherwise, blustery northwest winds 25-35 mph
early in the evening will gradually diminish overnight as the low
moves away and the pressure gradient relaxes. Overnight lows fall
into the 20's, with partly to mostly cloudy skies.

Attention the turns quickly to a clipper system digging southeast
from the Dakotas Thursday morning. Guidance has been pretty
consistent with this feature, which tracks southeast across
northern IL and into northern/central IN Thursday afternoon and
evening. NAM appears a bit too far north with the track of the
surface low, based on the path of the vort max, and is thus
appears to be too warm in low levels and a little slow with the
arrival of precip. Prefer a blend of GFS/ECMWF with respect to
track, low level temperatures and with the QPF axis across the
northeast third of the cwa. This blend also maintains coldest
temps/thicknesses across that area, with areas farther south more
likely to see a mix of rain/snow or all rain while the far
north/northeast tier of counties remain primarily all snow, with
a quick accumulation of up to an inch near the IL/WI border by
early evening. This could have some impact on the afternoon rush
hour based on current expected timing. The short wave associated
with this system continues to dig southeast into the mid-upper
Ohio Valley Thursday night, aiding in amplification of the larger
scale upper trough across the eastern CONUS.

As the trough to our east deepens and moves away late Thursday
night and Friday, upper ridging develops across the Mississippi
Valley, with surface high pressure moving across the forecast
area. Dry weather is short lived however, with global guidance
bringing another quick-moving mid-level short wave across the
area Friday night into early Saturday and producing another
period of light snow which may initially mix with rain early
across our southern counties. Upper ridging then strengthens
across the area into the weekend as upper troughing moves ashore
out west. This portends a warm-up for the Midwest as southerly low
level flow becomes established, with temperatures in the 50's and
60's over the weekend and into early next week. Some differences
become evident in the global guidance by days 6-7, though it
appears rain chances (and potentially thunder chances too) will
ramp up by that time as the deepening upper trough moves out
across the region.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

IFR cigs spread over the region as a warm front lifted north
through the region this morning. South winds will continue to
gust arnd 20 kt into this evening. Scattered storms are expected
to form around 22Z this afternoon with periods of thunderstorms
through most of the night. Have high confidence in storms and
lightning impacting the terminals, and there may be multiple
periods of storms. However, have medium confidence in timing and
exact location of storms. Some of these storms will be strong and
possibly severe. The main threats would be large hail and damaging
winds, but there is a chance of tornadoes.

Decided to keep cigs in the IFR to MVFR range throughout the
forecast since almost all sites in the region are MVFR or lower.
Some guidance members suggest cigs could go VFR late this evening
before the cold front arrives, but do not have enough confidence
to go VFR at this time. The cold front moves through after
midnight with winds becoming northwest and cigs lowering to IFR.
There should be a brief break in precip behind the cold front but
then more precipitation is expected Wednesday morning. The precip
should start as rain, and then transition to snow as temperatures
fall. Have low confidence in when rain will become snow so only
have -RASN in the TAFs.

JEE

&&

.MARINE...
317 PM CST

Headlines...Upgraded the gale watch to a warning for early Wednesday
morning through late Wednesday night. Made no changes to the current
small craft advisory, but added another small craft advisory beginning
mid Wednesday morning and going into Thursday morning.

The low over Iowa will pass over the southern end of the lake
tonight. Winds are below small craft advisory criteria, but gusts
up to small craft criteria are possible so will keep the small
craft going. The low continues northeast tonight through Wednesday
and winds become north to northwest behind the low. Gale force
winds are expected early Wednesday morning through Wednesday
evening. Thinking gales will not be observed in the nearshore
waters. Northwest winds decrease through Thursday and another
weak low passes south of the lake Thursday evening. High pressure
moves over the lake Friday and continues east over the weekend.
Winds become south behind the high Saturday. A surface low travels
east over southern Canada early next week and then another
surface low is progged to form over the plains Sunday night or
Monday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Gale Warning...LMZ777-LMZ779...9 AM Wednesday TO MIDNIGHT
     Thursday.

     Small Craft Advisory...NEARSHORE WATERS
     UNTIL 4 AM Wednesday.

     Small Craft Advisory...LMZ744-LMZ745...10 AM Wednesday TO 10 AM
     Thursday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...10 AM
     Wednesday TO 4 AM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 28, 3:39 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CST Tue Feb 28 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012145-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
339 PM CST Tue Feb 28 2017 /439 PM EST Tue Feb 28 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Tornado Risk.
      Extreme Hail Risk...larger than golf ball size.
      Significant Thunderstorm Wind Damage Risk.

DISCUSSION:

Low pressure over eastern Iowa this afternoon will move east
across northern Illinois tonight. Unseasonably mild and moist
air will continue to spread across the area this evening as a
warm front lifts north across the region ahead of the low,
which combined with strong mid and upper level winds will set
the stage for strong to severe thunderstorms across the area.
Any thunderstorm which develops in this environment will have
the potential to produce large hail, and some storms especially
this evening will likely have the potential for producing
damaging winds and isolated tornadoes. While areas south of
Interstate 88 across northern Illinois and Interstate 80 across
northwest Indiana may have a slightly higher potential to
produce damaging wind and isolated tornadoes, some threat
exists all the way north to the Wisconsin border. Storms will
initially be scattered during the late afternoon and early
evening hours, but should develop into a line which will move
slowly east across the outlook area by mid or late evening.
Storms may linger well into the overnight hours especially
south and southeast of Chicago, with the potential for
locally heavy rainfall in some of these locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
  Elevated Snow Risk.
Thursday...
  Elevated Snow Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon into tonight. Due
to very fast storm motion and the likelihood of the most intense
storms in the region occurring after dark, spotters should use
extreme caution.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast or east at 40 MPH and increasing to 65 MPH
later this evening.

&&

LMZ740>745-012145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
339 PM CST Tue Feb 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely, including the
potential for severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Hazardous Conditions for Small Craft are likely.
Monday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
339 PM CST Tue Feb 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Thunderstorms are likely across southern Lake Michigan tonight.
Some storms may be severe this evening and early overnight. Fog
is possible across southern parts of the Lake overnight. Gales
are likely across northern Lake Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are likely Wednesday and Wednesday evening.

&&

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Feb 28, 5:08 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          MARSEILLES              41.33N 88.69W
02/28/2017                   LA SALLE           IL   AMATEUR RADIO

            AT THE INTERSECTION OF NE 30TH AND E 25TH. ELECTRICAL
            TOWER DOWN AND MULTIPLE BULDINGS DAMAGED.

&&

JLG
Local storm report, Feb 28, 5:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
510 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             PINGREE GROVE           42.07N 88.41W
02/28/2017  E0.75 INCH       KANE               IL   TRAINED SPOTTER

&&

JLG
Local storm report, Feb 28, 5:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          2 NW MORRIS             41.39N 88.46W
02/28/2017                   GRUNDY             IL   STORM CHASER

            STORM CHASER REPORTS VERY LARGE TORNADO 2 MILES NORTHWEST
            OF MORRIS.

&&

JLG
Local storm report, Feb 28, 5:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             ROCKFORD                42.27N 89.06W
02/28/2017  E0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            HARRISON AND MULFURD

&&

JLG
Local storm report, Feb 28, 5:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
519 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          MARSEILLES              41.33N 88.69W
02/28/2017                   LA SALLE           IL   AMATEUR RADIO

            AT THE INTERSECTION OF NE 30TH AND E 25TH. ELECTRICAL
            TOWER DOWN BLOCKING ROAD AND MULTIPLE BULDINGS DAMAGED.
            HOUSE WITH ROOF BLOWN OFF. POWER LINE DOWN ON ROAD.

&&

JLG
Local storm report, Feb 28, 5:32 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
532 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             OTTAWA                  41.35N 88.84W
02/28/2017  E2.75 INCH       LA SALLE           IL   PUBLIC

            REPORTED ON SOCIAL MEDIA.

&&

JLG

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:48 AM CSTGale WatchLOT11 hr
Feb 28, 3:48 AM CSTSmall Craft AdvisoryLOT24 hr
Feb 28, 8:27 AM CSTRiver Flood AdvisoryLOTWill36 hr
Feb 28, 10:17 AM CSTRiver Flood AdvisoryLOTLaSalle5 days
Feb 28, 10:17 AM CSTRiver Flood AdvisoryLOTBureau, LaSalle, Putnam5 days
Feb 28, 3:07 PM CSTGale WarningLOT33 hr
Feb 28, 3:07 PM CSTSmall Craft AdvisoryLOT43 hr
Feb 28, 4:14 PM CSTSevere Thunderstorm WarningLOTLaSalle46 min
Feb 28, 4:27 PM CSTTornado WarningLOTLaSalle48 min
Feb 28, 4:41 PM CSTSevere Thunderstorm WarningLOTLee, Ogle34 min
Feb 28, 4:51 PM CSTTornado Warning Tornado observedConsiderable damage threatLOTGrundy, Kendall, LaSalle39 min
Feb 28, 5:13 PM CSTSevere Thunderstorm WarningLOTLaSalle47 min
Feb 28, 5:15 PM CSTSevere Thunderstorm WarningLOTDeKalb, Lee, Ogle45 min
Feb 28, 5:28 PM CSTSevere Thunderstorm WarningLOTGrundy, Kendall, Will47 min
Feb 28, 5:51 PM CSTSevere Thunderstorm WarningLOTCook, DeKalb, DuPage, Kane, Lake, McHenry39 min
Feb 28, 5:53 PM CSTSpecial Marine WarningLOT2 hr

Nearby

Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.